Tag Archives: massive weight

Newly Diagnosed with Low Testosterone John Wonders About His Treatment


John has recently been diagnosed with low testosterone levels and sends metabolism.com this inquiry:

John writes;

I’m so glad I found this site! About a month ago I was diagnosed with low T – mine is 140. Very, very low. Symptoms were NO libido, fatigue, massive weight gain (from 195 to 275 in 9 months), swelling below the knees. Not sure if the T is responsible for all of this, but would love your opinion (at the same time – the same day, actually – i was also told I had type 2 diabetes (blood sugar of 203). Is there a link here?

My endocrinologist put me on Enenthate shots, 1ml every 2 weeks (done 2 shots so far). Do you think this is a good dosage? Are the shots better than the cream? I’m concerned about see-sawing T levels – will they go up after the shot but creep back down again before the next treatment?

I’d really appreciate any insight, my doc did not spend a lot of time going into these kinds of details with me, it was a bit disappointing. I’m a white male, a little over 6′ and 42 years old. Naturally I understand you are only giving an opinion, not actual medical advice. Thanks so much.

Reply by Dr. Pepper:

Thanks for your inquiry John. My first thought about the situation you describe is why would a 42 year old man develop low testosterone? Personally, I never take it for granted that the cause of newly diagnosed low testosterone is “aging”. There are many significant medical conditions that need to be ruled out primarily disorders of the testicle, and pituitary gland. Additional blood tests such as LH, FSH and prolactin and possibly radiological tests are often needed to make that determination. I don’t want to go on a wild goose chase here but swelling of the legs, rapid weight gain, low testosterone and type 2 diabetes may all be caused by an excess of cortisol in the body, known as Cushing’s Syndrome. That could be one way to unify all the events you describe.

Testosterone is generally administered as an injection or rubbed on as a gel. In nature, testosterone levels are more or less constant from day to day, so applying testosterone gel every day mimics this environment pretty well. The injections given every two or three weeks cause a rapid increase of testosterone to unnaturally high levels followed by steady decline often to low levels again before the next shot. My opinion is that shots are much less desirable although they tend to be a lot cheaper and simpler than the daily gels.

You may want to seek a second opinion to find out if other problems exist to explain how you developed low testosterone in the first place.

Keep us posted and good luck.

These comments are for educational purposes only and are not intended to provide medical care or advise.

Gary Pepper, M.D., Editor in Chief, Metabolism.com

Share this post